US Pharm. 2016;41(3):17-18.

Medical Emergency Requiring Immediate Treatment

Opioids are powerful painkillers that are often abused due to their high addiction potential. Most opioids are legally available by prescription; heroin is an illegal drug in the opioid family. In the United States, more than 250 million prescriptions are filled each year for these powerful painkillers. Unfortunately, opioid addiction has reached epidemic proportions as well.

Opioid overdose is a medical emergency. It causes slow or irregular breathing, slowed heartbeat, and low blood pressure. Emergency treatment includes the administration of naloxone, a drug that quickly reverses the dangerous effects of opioid overdose. Naloxone has been available in an injectable form for healthcare providers. It is now available in an auto-injector or nasal spray that can be given by family or friends to stabilize the overdose victim until medical assistance arrives.

Naloxone Quickly Reverses the Symptoms of an Overdose

Opioids are drugs similar in effect to the opium poppy. The most common prescription pain relievers with potential for abuse in this category include morphine, hydromorphone, oxymorphone, oxycodone, hydrocodone, codeine, and fentanyl. Heroin is an illegal opioid often responsible for overdose. The misuse of any of these drugs, whether to treat short-term or chronic pain, or simply for the euphoria they can produce, can lead to a deadly overdose situation.

Alarming Epidemic

Opioid overdose kills almost 50 people each day in the U.S. This alarming statistic is in part the result of a significant increase in the number of opioid prescriptions written each year. Along with this increase in legally available prescription opioids comes an increase in their potential for diversion and abuse. Because the street value of these drugs is high, people who become addicted to these legal opioids are often forced to find a less expensive source of opioid—illegal, injectable heroin.

The symptoms of opioid overdose are important to recognize so that life-saving naloxone can be given to reverse a potentially deadly situation. Opioid overdose causes a slow, irregular breathing pattern in a person who appears to be unconscious or unresponsive. The person’s lips or fingernails may turn blue from lack of oxygen, and the pupil of the eye becomes very small.

Naloxone Auto-Injector and Nasal Spray

Naloxone is an antidote for opioid overdose. It reverses the symptoms of opioid overdose quickly, stabilizing vital signs such as breathing, heart rate, and blood pressure until professional medical assistance can begin. Naloxone begins to work in less than 2 minutes and its effects last for up to 60 to 90 minutes. It cannot be given by mouth, but is administered by injection in hospitals or by emergency healthcare professionals to treat patients suffering from opioid overdose.

In 2014, an auto-injector form of naloxone (Evzio) became available for use by the general public to temporarily reverse the deadly symptoms of opioid overdose until medical care could arrive. In 2015, an easier-to-administer naloxone nasal spray (Narcan) was approved for use by nonmedical persons in overdose situations. Narcan nasal spray works in the same way as the Evzio auto-injector, but does not require a needle. The spray is administered in one nostril while the patient is lying on his or her back. Either formulation works rapidly to reverse the symptoms of overdose, and administration can be repeated if necessary prior to professional medical treatment and observation. This is especially important for situations that include overdose of long-acting opioids, which can continue to cause symptoms over a period of hours.

Naloxone reverses deadly opioid overdose symptoms, but it can also produce withdrawal symptoms in people who are chronic users of these pain medications and are physically dependent. Withdrawal symptoms from opioids include nausea, vomiting, yawning, abdominal cramping, goose bumps, sweating, watery eyes, fast heartbeat, body aches, and diarrhea. Although these symptoms are uncomfortable, they are usually not serious and can be treated by a healthcare professional once the patient is stable.

Naloxone auto-injectors and nasal sprays are available by prescription only. These forms of naloxone do not require medical training to administer. They can be prescribed for anyone taking powerful opioid painkillers, whether for pain relief or for overdose risk due to substance abuse. They can be made available through patient distribution programs to family, friends, or caregivers of those at risk for opioid overdose.

To comment on this article, contact